Oklahoma, 2015Flood in Oklahoma, December 27 to 31, 2015
December 27 to 31, 2015 · NWS TSA · 1 event in 1 county or zone
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.
Eight to ten inches of rain fell across much of northeastern Oklahoma. This excessive rainfall caused major flooding of the Deep Fork River near Beggs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 5:40 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 27, 5:40 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
540 AM CST SUN DEC 27 2015
.DISCUSSION...
The 12z TAF discussion is included below...
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Many of the TAF sites are starting off in MVFR conditions this
morning. However...the trend should be back toward IFR or below as
the day progresses as the main upper low brings yet another round
of heavier rains. Winds will be quite gusty...especially across NE
OK...where gusts could top 35 kts at times.
Lacy
&&
.PREV DISCUSSION... /ISSUED 429 AM CST SUN DEC 27 2015/
DISCUSSION...
The strong closed low that has been talked about the past week was
located over far Southern New Mexico/Northern Mexico...per latest
water vapor imagery. Latest trends with this low are starting to
show a more easterly direction with it beginning to move into far
West Texas early this morning. Short term guidance indicates that
as the low makes its way across Texas today it should become
negatively tilted for this afternoon and tonight...and then more
vertically stacked as it enters Southeast Oklahoma Monday morning.
During the day Monday...the low is progged to race off to the
northeast and exit Eastern Oklahoma and Northwest Arkansas by
Monday evening.
For today...upper level southerly flow ahead of the closed low will
continue to transport large amounts of Gulf moisture into the CWA.
This will continue widespread...moderate to heavy at times...rain
showers over the region. A wide swath of 3 to 5+ inches of
additional rainfall is forecast through tonight for much of
Eastern Oklahoma and Northwest arkansas. This additional rainfall
on top of multiple inches that have already fallen will continue
dangerous flooding conditions for the CWA...including several
mainstem rivers. Thus...will continue the flash flood watch
through 12z Monday. Temperatures today are expected to not warm
much with highs hovering in the upper 30s near the Kansas border
to the mid/upper 50s near the frontal boundary.
Also today...as the closed low become more negatively tilted and
a cold front becomes nearly stationary over Southeast Oklahoma and
Western Arkansas...thunderstorm chances will continue for much of
the CWA. The greater chances will be near the vicinity of the
frontal boundary and to the south near the low. Instability
remaining near the front...lifting moisture within a sheared
environment will allow for a limited severe weather potential to
be possible for parts of far Southeast Oklahoma...with greater
chances south of the front in Eastern Texas.
Overnight tonight...widespread rain showers will remain over the
region as the closed low reaches the Red River by early Monday
morning. Temperature profiles indicate that the rain overnight
should remain liquid as temps remain just above freezing in
Osage/Pawnee counties to the low 40s in Western Arkansas. As the
low enters into the region...latest model solutions indicate it
becoming vertically stacked and occluded at the surface. A TROWAL
looks to set up over the CWA as warm air aloft begins to get
wrapped up within the stacked low. Warm air advection and some
elevated CAPE within the TROWAL could create an isolated lightning
strike or two over the CWA. Thus...will carry isolated thunder for
the CWA. During the morning hours Monday...the low looks to gain
speed as it lifts northeast...pushing the TROWAL and thunder
chances northward out of the region.
Monday...as the low moves through the region...light rain showers
will remain possible over the CWA with additional rainfall amounts
forecast to be less than a half inch. Some colder air at the
surface could potentially push into parts of Eastern Oklahoma
before the moisture gets shunted east from a dry slot. This could
allow for a light wintry mix/light snow to be possible for parts
of Eastern Oklahoma...mainly west of Highway 75. At this time will
continue to keep any accumulations light as some uncertainty
remains with the amount of cold air interacting with enough
moisture before the low exits the region. All precipitation looks
to taper off from south to north Monday afternoon and exit Monday
evening with the departing low pressure system. In the wake of the
departing low...a cold high pressure looks to filter into the
region with low temps Tuesday morning below the seasonal average.
For the rest of the work week...continued temperatures near/below
the seasonal average look to be possible. A weak shortwave looks
to move across the Plains Tuesday night and Wednesday. This could
bring a slight chance of some light snow to parts of the region
Tuesday night. However...with a lack of moisture...any precip
looks to be light at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 41 36 38 23 / 100 100 70 10
FSM 55 43 45 29 / 100 100 40 0
MLC 46 38 40 25 / 100 100 50 0
BVO 38 35 37 19 / 100 100 80 10
FYV 46 42 43 26 / 100 100 60 10
BYV 44 41 44 27 / 100 100 70 10
MKO 44 39 42 24 / 100 100 50 0
MIO 40 37 39 23 / 100 100 70 10
F10 42 36 39 24 / 100 100 50 0
HHW 58 39 42 28 / 100 100 40 0
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late tonight for OKZ049-053>076.
AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
019-020-029.
&&
AVIATION...30Hazardous weather outlook, Dec 27, 5:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST SUN DEC 27 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST SUN DEC 27 2015
...MAJOR FLOODING EVENT ONGOING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...CRITICAL.
AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
ONSET...ONGOING.
HEAVY RAIN.
RISK...CRITICAL.
AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
ONSET...ONGOING.
WINTER WEATHER.
ICE ACCUMULATION.
RISK...LIMITED.
AREA...FAR WESTERN OSAGE AND PAWNEE COUNTIES.
ONSET...EARLY THIS MORNING...THEN AGAIN AFTER 6 PM.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
A MAJOR FLOOD EVENT IS UNDERWAY ACROSS EASTERN OKLAHOMA AND
WESTERN ARKANSAS. ANOTHER 2 TO 5 INCHES OF RAIN IS FORECAST
TODAY...ADDING TO THE 2 TO 6 INCHES THAT FELL ON SATURDAY. THIS
ADDITIONAL RAIN WILL MAKE THE FLOOD THREAT MORE WIDESPREAD AND
INTENSE TODAY. SEVERAL MAIN STEM RIVERS ARE FORECAST TO MAJOR
FLOOD STAGE...AND COULD POSSIBLY SET RECORDS. THIS IS A DANGEROUS
AND POTENTIALLY LIFE-THREATENING SITUATION.
A LIMITED SEVERE THUNDERSTORM AND ISOLATED TORNADO RISK EXISTS
ACROSS FAR SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS CLOSE TO THE
FRONT. STORM CELLS NEAR THE FRONT MAY EXHIBIT SOME ROTATION...SUCH
AS WHAT HAS OCCURRED EARLY THIS MORNING DOWN IN THE OUACHITA
REGION.
SOME LIGHT ICING IS POSSIBLE ACROSS FAR WESTERN OSAGE AND PAWNEE
COUNTIES THIS MORNING...AND AGAIN TONIGHT. A FEW SLICK SPOTS COULD
DEVELOP ON BRIDGES OR OTHER ELEVATED SURFACES.
WIND GUSTS NEAR 40 MPH WILL CONTINUE THROUGH THE DAY AND INTO THE
NIGHT MAINLY ACROSS NORTHEAST OKLAHOMA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THRU SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
AS THE UPPER LOW LIFTS OUT ACROSS OUR REGION ON MONDAY...ENOUGH
COLD AIR WILL WORK ITS WAY INTO THE REGION TO ALLOW FOR RAIN TO
CHANGE TO SNOW ACROSS WESTERN OSAGE AND PAWNEE COUNTIES BEFORE THE
PRECIP ENDS WITH THE DRY SLOT. AN INCH OR TWO OF SNOW IS FORECAST
FOR THAT AREA. WINDS WILL CONTINUE TO BE STRONG ON MONDAY.
A LIGHT DUSTING OF SNOW IS FORECAST TUESDAY NIGHT INTO WEDNESDAY
ACROSS NORTHEAST OKLAHOMA AS AN UPPER DISTURBANCE MOVES ACROSS.
MOISTURE WILL BE QUITE LIMITED...THUS PRECLUDING A MORE
SUBSTANTIAL THREAT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
LACY
In the hours before
Local storm report, Dec 27, 8:30 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
830 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM HEAVY RAIN 1 NNW BELLA VISTA 36.44N 94.24W
12/27/2015 M6.57 INCH BENTON AR PUBLIC
MEASURED OVER THE PAST 24 HOURS
&&
CKHLocal storm report, Dec 27, 9:12 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
912 AM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD GRAVETTE 36.42N 94.45W
12/26/2015 BENTON AR BROADCAST MEDIA
SWIFT WATER RESCUE ON LEONARD RANCH ROAD
0845 PM TSTM WND DMG SPRINGDALE 36.19N 94.13W
12/26/2015 WASHINGTON AR PUBLIC
WINDS PUSHED DETACHED GARAGE OFF FOUNDATION, SNAPPED
TREES, AND MOVED A STOCK TRAILER ABOUT 20 FEET.
0700 AM HEAVY RAIN 3 ENE TULSA 36.15N 95.87W
12/27/2015 M4.55 INCH TULSA OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 6 S TULSA 36.05N 95.92W
12/27/2015 M4.57 INCH TULSA OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 3 SSW BROKEN ARROW 36.01N 95.81W
12/27/2015 M5.69 INCH TULSA OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 1 SE SALLISAW 35.45N 94.77W
12/27/2015 M3.56 INCH SEQUOYAH OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 5 ENE VIAN 35.53N 94.89W
12/27/2015 M4.06 INCH SEQUOYAH OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 7 W CLAREMORE 36.31N 95.74W
12/27/2015 M5.30 INCH ROGERS OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORHAS.
0700 AM HEAVY RAIN 5 WSW HULAH 36.90N 96.12W
12/27/2015 M2.03 INCH OSAGE OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 7 WNW SPERRY 36.34N 96.11W
12/27/2015 M4.18 INCH OSAGE OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 8 NW SAND SPRINGS 36.22N 96.21W
12/27/2015 M4.23 INCH OSAGE OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 1 NE MUSKOGEE 35.76N 95.36W
12/27/2015 M7.20 INCH MUSKOGEE OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 5 ENE EUFAULA 35.31N 95.50W
12/27/2015 M4.70 INCH MCINTOSH OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 9 N WILBURTON 35.05N 95.31W
12/27/2015 M6.16 INCH LATIMER OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 3 NNE JAY 36.46N 94.78W
12/27/2015 M5.62 INCH DELAWARE OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 9 ESE VINITA 36.59N 95.00W
12/27/2015 M6.01 INCH CRAIG OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 1 SW DRUMRIGHT 35.98N 96.61W
12/27/2015 M3.55 INCH CREEK OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN WESTVILLE 35.99N 94.57W
12/27/2015 M5.15 INCH ADAIR OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 1 N BUNCH 35.70N 94.76W
12/27/2015 M5.64 INCH ADAIR OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 4 NNE HARTSHORNE 34.90N 95.53W
12/27/2015 M4.76 INCH PITTSBURG OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORHAS.
0700 AM HEAVY RAIN KREBS 34.93N 95.72W
12/27/2015 M4.03 INCH PITTSBURG OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
0700 AM HEAVY RAIN 2 SE PORTER 35.85N 95.50W
12/27/2015 M4.95 INCH WAGONER OK CO-OP OBSERVER
24 HOUR RAINFALL TOTAL ENDING AT 7AM.
0700 AM HEAVY RAIN 1 NNW BELLA VISTA 36.44N 94.24W
12/27/2015 M6.57 INCH BENTON AR PUBLIC
MEASURED OVER THE PAST 24 HOURS
0700 AM HEAVY RAIN 5 NNW BROKEN ARROW 36.12N 95.82W
12/27/2015 M4.61 INCH TULSA OK NWS EMPLOYEE
24 HOUR RAINFALL TOTAL ENDING AT 7AM.
0700 AM HEAVY RAIN 6 N OCHELATA 36.69N 95.98W
12/27/2015 M3.36 INCH WASHINGTON OK TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.
&&
AEJFlood, Okmulgee
- When
- December 27, 10:15 AM CST to December 31, 11:59 PM CST
- Where
- Okmulgee County, 4.54 mi W of Beggs to 0.69 mi NNW of Nuyaka
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.720, -96.150
The Deep Fork River near Beggs rose above its flood stage of 18 feet at 10:15 am CST on December 27th. The river crested at 27.46 feet at 5:00 am CST on the 29th, resulting in major flooding. Severe agricultural flooding occurred. Roads north and west of Okmulgee were closed and homes were isolated. Dentonville Road southwest of Beggs was closed. The river remained in flood through the end of the month, finally falling below flood stage at 2:45 am CST on January 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614402.